Thunderstorm Wind, Dickenson
- When
- July 9, 12:20 PM EST
- Where
- Dickenson County, Clinchco
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.167, -82.367
Trees were blown down.
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 9, 10:45 AM EST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1145 AM EDT WED JUL 9 2003 ******************************************************************* 1145 AM EDT WED JUL 9 2003 ...UPDATE TO ADD WATCH TO EASTERN CWA UNTIL 6 PM EDT... ...FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM EDT FOR SOUTHEASTERN OHIO AND NORTHERN WEST VIRGINIA... .RLX... WV...FLOOD WATCH UNTIL 10 PM FOR ZONES WVZ008>011...WVZ016>020... WVZ028>032...WVZ038>040...WVZ046>047. SEVERE THUNDERSTORM WATCH UNTIL 6 PM EDT FOR WVZ015...WVZ024>028...WVZ030>040...WVZ046>047. VA...SEVERE THUNDERSTORM WATCH UNTIL 6 PM EDT VAZ003>004. KY...NONE. OH...FLOOD WATCH UNTIL 10 PM FOR ZONES OHZ066>067...OHZ075>076... OHZ084>085. .END/ KF ******************************************************************* 1020 AM EDT WED JUL 9 2003 ...MORNING UPDATE DISCUSSION... NO UPDATE ANTICIPATED THIS MORNING. A FEW SHOWERS REMAIN ACROSS THE EASTERN MOUNTAINS OF WEST VIRGINIA. ANTICIPATING REDEVELOPMENT THIS AFTERNOON. FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM EDT FOR NORTHERN WEST VIRGINIA AND PORTIONS OF SOUTHEASTERN OHIO. .END/ KF ******************************************************************* 408 AM EDT WED JUL 9 2003 THRU THURSDAY MUCH LIKE PREVIOUS MID SHIFTS TSTMS ACROSS IL/IND ARE MOVING E. PRESENT SQ LINE OVER AFOREMENTIONED AREA PROGRESSING INTO AREA OF GOOD INFLOW AND RICH LOW LEVEL MSTR. ISALLOBARIC WINDS FIELD ALSO SUPPORT LINE MAINTAINING STRENGTH AS IT HEADS FOR OH RVR. TODAY XPCT STRATUS FRACTUS TO FORM AROUND DAYBREAK LIKE PAST DAYS...WITH IT LINGERING TO 17Z...ESP IN MTNS. CLDFRNT HANGS UP ALNG I-70 ALTHO WITH A LOT OF CLDS FORECAST INSTABILITY NOT THAT IMPRESSIVE WITH LI/S NR -3C AND SBCAPES AT 1.0 KJ/KG...MAIN THREAT IS TRAINING STORMS AS WK WRLY WNDS EXIST N OF CLDFRNT...NRN AREA HIT PRETTY HARD WITH 3HR FFG NOW DWN TO 1.3 INCHES. SO HOISTED A NEW FFA WHICH COVERS AREA FORMER DID WITH ADDITION OF NICHOLAS AND CLAY. TNGT...A BRIEF REPRIEVE AS TSTMS WANE AS WEAK RIDGING OCCURS IN H7-H5 LAYER FM UPSTREAM DIGGING TROF. FOR THURSDAY THINGS REGENERATE AS FRNT NEARS. DECENT WARM AIR ADVECTION OUT AHEAD WITH NEARLY A FULL LATITUDE TROF ACCOMPANYING IT. HIT POPS HARD THUR AS THINGS COME TOGETHER IN THE AFTN FOR A GOOD AREAL COVERAGE RAIN EVENT. FUTURE SHIFTS WILL HAVE TO CONSIDER ON EXTENSION OF FFA INTO THUR PERIOD...ALTHO WITH MORE OF A GRADIENT...TRAINING LESS OF A CONCERN. FOR TEMPS FWC RUNNING A TAD HIGH AND MAV A TOUCH LOW...SO PLAYED THE MIDDLE ROAD AGAIN FOR TDY AND THE CONSENSUS FOR PDS 2 AND 3. GRADUALLY DIMINISH POPS WITH LOSS OF HEATING AND WEST TO EAST PROGRESSION OF SHOWERS AND THUNDERSTORMS OUT AHEAD OF FRONT. SOME HINT MAIN SURFACE COLD FRONT DOES NOT CROSS AREA UNTIL AFTER 12Z FRIDAY...BUT PASSAGE SHOULD BE QUICK ENOUGH TO GENERATE LEE TROUGHING FRIDAY WHILE TAKING OUT MOST OF DEEP LEVEL MOISTURE BY OR SHORTLY AFTER 12Z. PE TO POPS TOOL FROM ETA AND META REFLECT THIS WITH WEAK HINT OF POP RIDGE WITH ACTUAL FRONT TO WEST FRIDAY MORNING. REST OF PACKAGE BASICALLY A CLOUD/TEMPERATURE FORECAST. WILL LIKELY SEE CU FIELD DEVELOP BY FRIDAY AFTERNOON ASSISTED BY UPSLOPE WESTERLY FLOW. SEE NO MOISTURE...INSTABILITY OR FORCING MECHANISM FOR THUNDERSTORMS SATURDAY SO REMOVED. FORCING IS WEAK SUNDAY AS IS INSTABILITY AND MOISTURE THOUGH INSTABILITY IS A BIT BETTER THAN FOR SATURDAY. LEFT CHANCE TO SLIGHT CHANCE POPS IN MUCH OF THE AREA. FINALLY...KEPT THE SLIGHT CHANCE FOR THE MOUNTAINS MONDAY AND DRY TUESDAY FOR NOW. NUMBERS LOOKED REASONABLE...EDGED HIGHS FRIDAY DOWN TOWARD NEW MAV WITH DECENT AMOUNT OF CLOUDS EXPECTED ON WESTERLY FLOW AND LOW LEVEL MOISTURE. 29/TRM ******************************************************************* 1259 AM EDT WED JUL 9 2003 UPDATED TO REMOVE SVR WATCH. MENTIONED RAIN MAY BE HEAVY WHERE FLOOD WATCH IN EFFECT NORTHERN COUNTIES. TRM ******************************************************************* 1032 PM EDT TUE JUL 8 2003 ...UPDATE TO ADD FLOOD WATCH OVERNIGHT ACROSS NORTHERN THIRD OF CWA... SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT THROUGH MIDNIGHT. NO OTHER CHANGES. KF ******************************************************************* 830 PM EDT TUE JUL 8 2003 ...UPDATED TO ADD THUNDERSTORM WATCH #690 TO NE CWA UNTIL MIDNIGHT... NO OTHER CHANGES. KF ******************************************************************* 800 PM EDT TUE JUL 8 2003 ...UPDATE TO REMOVE THUNDERSTORM WATCHES FROM THE ZONES... OTHERWISE FORECAST IS HOLDING UP WELL AT THIS HOUR. WILL ALL THE PRECIP AROUND...SOMEHOW RLX HAS REMAINED FAIRLY DRY WITH A TRACE AT MOST. KF ******************************************************************* 335 PM EDT TUE JUL 8 2003 ...SEVERE THUNDERSTORM WATCH #682 FOR CARTER AND GREENUP COUNTIES IN NORTHEASTERN KENTUCKY UNTIL 00Z... ...SEVERE THUNDERSTORM WATCH #684 FOR MUCH OF NORTHERN AND CENTRAL WEST VIRGINIA AND SOUTHEASTERN OHIO... ...TONIGHT AND WEDNESDAY... ANOTHER AFTERNOON AND EVENING OF CONVECTION IS UPON US. SO FAR THIS AFTERNOON...MUCH OF THE ACTION HAS BEEN POISED SOUTH OF INTERSTATE 64. STRONGEST STORMS ARE IN SOUTHWESTERN OHIO AND NORTHERN KENTUCKY. AS FOR THE FORECAST...UPPED POPS FOR THE EARLY MORNING HOURS TO LIKELY ACROSS THE NORTH. GFS AND ETA AGREE THAT VORT MAX WILL KICK UP MORE THUNDERSTORMS ACROSS THE NORTHERN HALF OF THE CWA. ...WEDNESDAY NIGHT THROUGH FRIDAY NIGHT... WITH BOUNDARY REMAINING JUST NORTH OF CWA THROUGH THURSDAY WITH MESOSCALE INFLUENCES CONTINUING...NEED TO LEAVE CHANCE POPS IN THROUGH THAT TIME. ATMOSPHERE STILL PLENTY JUICY AND WILL NEED TO CONTINUE TO WATCH FOR SLOW-MOVING DOWNPOURS. 12Z MODEL SUITE A BIT SLOWER WITH FRONTAL PASSAGE...ETA SLOWER THAN GFS. TRIED TO BLEND PASSAGE TIME A LITTLE BIT AND BRING FRONT THROUGH BY NOON FRIDAY. BUMPED UP POPS TO LIKELY AHEAD OF AND ALONG FRONT. SOMEWHAT FRESHER AIRMASS POURS IN BEHIND...FRIDAY NIGHT THANKFULLY APPEARS RAIN-FREE AT THIS POINT. MOS TEMPS LOOK REASONABLE MOSTLY...ALTHOUGH STAYED A BIT BELOW ON THURSDAY WITH THICKER CLOUD COVER. BUMPED UP THURSDAY NIGHT TEMP GRIDS SOMEWHAT FROM PREVIOUS. ...SATURDAY THROUGH TUESDAY... COLD FRONT SHOULD BE WELL TO THE EAST OF REGION BY THE BEGINNING OF THE PERIOD. HOWEVER...LONGWAVE TROF WILL COMBINE WITH MOISTURE TO RESULT IN A FEW AFTERNOON AND EVENING SHOWERS/THUNDERSTORMS ACROSS EASTERN PORTIONS OF THE FORECAST AREA SATURDAY. MODELS THEN INDICATE A MID-LEVEL SHORTWAVE TROF WILL SWING THRU THE BASE OF THE LONGWAVE TROF SATURDAY NIGHT INTO EARLY SUNDAY. WILL ADD CHANCE POPS FOR NORTHERN COUNTIES WITH SLIGHT CHANCE POPS SOUTH FOR THIS FEATURE. CONVECTION SHOULD THEN WANE AFTER THIS FEATURE PUSHES THRU. HOWEVER...LONGWAVE TROF WILL REMAIN OVER THE AREA THROUGH SUNDAY WITH AFTERNOON AND EVENING SHOWERS/THUNDERSTORMS ONCE AGAIN POSSIBLE ACROSS THE AREA. MID-LEVEL LONGWAVE TROF WILL PUSH SLOWLY EAST OF THE REGION BY THE END OF THE PERIOD. AS A RESULT...THERE WILL BE ONE MORE DAY OF AFTERNOON AND EVENING SHOWERS/THUNDERSTORMS IN THE MOUNTAINS COUNTIES ON MONDAY. BELIEVE THE TROF WILL BE FAR ENOUGH EAST OF THE REGION ON TUESDAY TO RESULT IN PARTLY CLOUDY AND DRY CONDITIONS ON TUESDAY. KF/CL/JSH *******************************************************************
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-092252- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 1252 PM EDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... A FRONT WILL BE POISED OVER CENTRAL OHIO WESTWARD TO CENTRAL TO NORTHERN ILLINOIS TODAY AND TONIGHT...SOUTH OF THIS FEATURE A RICH ATMOSPHERE OF LOW LEVEL MOISTURE EXISTS. ALSO UPPER LEVEL WINDS WILL REMAIN CONDUCIVE TO FAIRLY SLOW MOVING STORMS. STORMS MAY TRAIN ACROSS ALREADY SATURATED GROUNDS FROM PREVIOUS RAINFALL. HOURLY RAINFALL RATES OF ONE TO ONE AND A HALF INCHES IS ENOUGH TO BRING ALREADY HIGH RUNNING STREAMS AND CREEKS OUT OF THEIR BANKS. * SEVERE THUNDERSTORM WATCH UNTIL 6 PM EDT...SEE WWUS61 KRLX - SLSWV FOR DETAILS * * FLOOD WATCH UNTIL 10 PM EDT...SEE WGUS61 KRLX - FFARLX FOR DETAILS* .DAYS TWO THROUGH SEVEN... AS A FRONT APPROACHES FROM THE WEST AND GIVEN DAYTIME HEATING AND RICH LOW LEVEL MOISTURE...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM TYLER COUNTY SOUTH TO CABELL COUNTY AND POINTS WEST THURSDAY. THE PRIMARY THREAT WILL BE DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FLEEGEL
WVZ013-015-016-024>027-091645- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1148 AM EDT WED JUL 9 2003 AT 1148 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED...ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF AMMA TO 3 MILES NORTHEAST OF CHAPMANVILLE TO 13 MILES SOUTHWEST OF WARFIELD...MOVING SOUTHEAST AT 20 MPH. SOME LOCATIONS NEAR THE PATH OF THIS LINE OF STORMS INCLUDE...BELLE CEDAR...GROVE...CHAPMANVILLE...CHARLESTON...CHATTAROY...CHESAPEAKE... CHIEF LOGAN STATE PARK...CLAY...CLENDENIN...COAL...FORK...DELBARTON EAST BANK...ELKVIEW...GILBERT CREEK...GLASGOW...HOLDEN...LOGAN MADISON...MALLORY...MAN... MARMET...MOUNT GAY...PINCH...PRATT... R.D. BAILEY LAKE...RED JACKET...SOUTH CHARLESTON...SWITZER...WILLIAMSON...BALD KNOB...BIG OTTER...BLAIR...ECHART...GLEN...HINCH...JULIAN...MUD...PIE...VAN... WALLBACK...WHARTON...AMMA AND BURNWELL. A LINE OF STRONG THUNDERSTORMS WAS MOVING ACROSS THE REGION AROUND THE MIDDAY HOUR. HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE POSSIBLE FROM THESE THUNDERSTORMS. IF YOU ARE IN THE PATH OF THESE STORMS PLEASE TAKE COVER UNTIL THE STORMS HAVE PASSED. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT WEDNESDAY EVENING FOR VIRGINIA AND EAST CENTRAL WEST VIRGINIA. SEYMOUR
WVZ013-015-016-024>027-091645- SPECIAL WEATHER STATEMENT...CORRECTED... NATIONAL WEATHER SERVICE CHARLESTON WV 1148 AM EDT WED JUL 9 2003 AT 1148 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF AMMA TO 3 MILES NORTHEAST OF CHAPMANVILLE TO 13 MILES SOUTHWEST OF WARFIELD...MOVING SOUTHEAST AT 20 MPH. SOME LOCATIONS NEAR THE PATH OF THIS LINE OF STORMS INCLUDE...BELLE CEDAR...GROVE...CHAPMANVILLE...CHARLESTON...CHATTAROY...CHESAPEAKE... CHIEF LOGAN STATE PARK...CLAY...CLENDENIN...COAL...FORK...DELBARTON EAST BANK...ELKVIEW...GILBERT CREEK...GLASGOW...HOLDEN...LOGAN MADISON...MALLORY...MAN... MARMET...MOUNT GAY...PINCH...PRATT... R.D. BAILEY LAKE...RED JACKET...SOUTH CHARLESTON...SWITZER...WILLIAMSON...BALD KNOB...BIG OTTER...BLAIR...ECHART...GLEN...HINCH...JULIAN...MUD...PIE...VAN... WALLBACK...WHARTON...AMMA AND BURNWELL. A LINE OF STRONG THUNDERSTORMS WAS MOVING ACROSS THE REGION AROUND THE MIDDAY HOUR. HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE POSSIBLE FROM THESE THUNDERSTORMS. IF YOU ARE IN THE PATH OF THESE STORMS PLEASE TAKE COVER UNTIL THE STORMS HAVE PASSED. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT WEDNESDAY EVENING FOR VIRGINIA AND EAST CENTRAL WEST VIRGINIA. SEYMOUR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1229 PM EDT WED JUL 09 2003
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1211 PM NELLIS WV .75 INCH HAIL
07/09/03 BOONE EVENT OCCURRED BETWEEN
1156 AM AND 1211 PMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1240 PM EDT WED JUL 09 2003
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1215 PM GORDON WV POWER LINES DOWN
07/09/03 BOONEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1241 PM EDT WED JUL 09 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 PM 2 NE RED JACKET WV WIND DAMAGE
07/09/03 MINGO SEVERAL TREES DOWN IN THE
VARNEY AREA.
JSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
114 PM EDT WED JUL 09 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1252 PM DOROTHY WV WIND DAMAGE
07/09/03 RALEIGH SEVERAL TREES IN AND AROUND
TOWN.The Jackson,KY radar (KJKL), 96 km away, was scanning. The volume nearest the first event began at 17:18 UTC.
2 thunderstorm wind. Local standard time, as filed.
Trees were blown down.
Trees and power lines were knocked down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375803, 5375802.